Kansas, 2011

Damaging Winds in Kansas, August 8, 2011

August 8, 2011 · NWS SGF · 3 events in 1 county or zone

A northwest flow pattern produced isolated wind damage across southeastern Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A northwest flow pattern produced isolated wind damage across southeastern Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 8, 5:24 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 8, 5:24 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
624 PM CDT MON AUG 8 2011

...UPDATE TO AVIATION...

.DISCUSSION...
/ISSUED 325 PM CDT MON AUG 8 2011/

CURRENTLY...A GLORIOUS SIGHT LOOKING AT THE REGIONAL RADAR AND
AREA OBSERVATIONS. SEVERAL ROUNDS OF RAIN HAVE AFFECTED THE AREA
WITH MID AFTERNOON TEMPS RANGING FROM THE UPPER 60S TO MIDDLE 80S.
HAVE BEEN WATCHING SEVERAL BOUNDARIES EMANATE FROM AREA CONVECTION
TODAY...WITH AN EFFECTIVE FRONT BEGINNING TO TAKE SHAPE ACROSS FAR
NORTHERN OK/ARK. A SYNOPTIC SCALE FRONT IS NOW LOCATED TO OUR
NORTHWEST FROM ROUGHLY THE QUAD CITIES AREA TO THE KC METRO TO
JUST WEST OF WICHITA.

ACTIVE WEATHER WILL PERSIST TONIGHT. POTENTIALLY SETTING UP TO SEE
A COUPLE MORE ROUNDS OF RAIN THROUGH TONIGHT AS A MID LEVEL
SHORTWAVE MOVES EASTWARD INTO THE AREA OUT OF THE CENTRAL PLAINS
STATES. SOME UNCERTAINTY AS TO WHERE THE HEAVIEST BOUTS OF RAIN
WILL OCCUR. GIVEN THE PRESENCE OF SEVERAL BOUNDARIES...
DEVELOPMENT WILL BE POSSIBLE ANYWHERE. HOWEVER...AM CONCERNED THAT
THE BOUNDARY OVER OK/ARK WILL BECOME A MORE DOMINATE FOCUSING
MECHANISM. EXPECT THAT THE FOCUS FOR ACTIVITY WILL SLOWLY SHIFT
SOUTH HEADING INTO TONIGHT...WITH THE BETTER CHANCES FOR RAIN
ACROSS THE SOUTHERN HALF OF THE OUTLOOK AREA. CONTEMPLATED A FLASH
FLOOD WATCH ACROSS PORTIONS OF SOUTH CENTRAL MO GIVEN THEIR
RECENT HEAVY RAINFALL...HOWEVER CONFIDENCE WAS NOT HIGH ENOUGH AT
THIS JUNCTURE. WILL LET THE SUBSEQUENT SHIFT MONITOR CLOSELY FOR
POTENTIAL.

RAINFALL SHOULD EXIT STAGE SOUTHEAST LATE TONIGHT/FIRST THING
TUESDAY. WE/LL BE BETWEEN SYSTEMS WITH SHORTWAVE RIDGING ALOFT.
THUS...SHOULD OBSERVE A QUICK CLEARING TREND DURING THE DAY
TUESDAY AND A PLEASANT AFTERNOON WITH TEMPS IN THE 80S PEAKING
AROUND 90.

ACTIVE WEATHER PATTERN WILL SET UP IN EARNEST FROM LATE TOMORROW
NIGHT THROUGH EARLY SATURDAY. NORTHWEST FLOW ALOFT WILL DELIVER
SEVERAL SHORTWAVES. STILL SOME UNCERTAINTY WITH EXACTLY WHERE THE
WAVE TRAIN WILL SET UP...BUT IT IS CERTAINLY CLOSE ENOUGH AT THIS
POINT TO BUMP UP POPS SOLIDLY INTO THE CHANCE (IF NOT HIGH END
CHANCE) CATEGORY NEARLY EVERY PERIOD. WHILE IT WON/T RAIN EVERY
PERIOD...THERE WILL BE SEVERAL OPPORTUNITIES FOR RAIN. COOLER
850MB TEMPS ALONG WITH GOOD CLOUD/RAIN POTENTIAL WILL RESULT IN
MUCH MORE PALATABLE HIGHS AND LOWS. LOWS WILL REMAIN AROUND
AVERAGE WITH BELOW AVERAGE HIGHS.

FROM SATURDAY INTO EARLY NEXT WEEK...MEDIUM RANGE MODEL OUTPUT
INDICATED THAT THE UPPER PATTERN WILL AMPLIFY A BIT AND SHIFT THE
SHEAR AXIS RESPONSIBLE FOR THE SHORTWAVE TRAIN TO OUR WEST. THIS
RESULTS IN A DRIER FORECAST WITH PLEASANT TEMPERATURES.

GAGAN

&&

.AVIATION...

FOR THE 00Z TAFS...CONVECTION STILL FIRING ALONG BOUNDARY THAT
EXTENDS TO THE WEST FROM A LAMAR TO NEAR WICHITA LINE AND HAVE
CONVECTION MENTIONED IN THE FIRST COUPLE OF HOURS OF THE TAFS.
BASES OF THE STORMS ARE VERY HIGH BUT STILL PRODUCING SOME LOWER
VISIBILITIES IN THE HEAVIER DOWNPOURS SO HAVE SOME MVFR/IFR
CONDITIONS WITH THE STRONGER STORMS THIS EVENING. THEN...LATER
TONIGHT AS WIND DIMINISHES...COULD GET SOME FOG TO DEVELOP GIVEN
THE RAINFALL OVER THE PAST FEW DAYS. ALSO HAVE THIS GOING INTO
MVFR/IFR CONDITIONS BETWEEN 09Z AND 12Z.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 8, 3:33 PM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
433 PM CDT MON AUG 8 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092145-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
433 PM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TO SIGNIFICANT LIGHTNING RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED HAIL RISK.
  ELEVATED FLOODING RISK.

DISCUSSION...

AREAS OF SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE REGION
TODAY AND TONIGHT. A FEW OF THESE STORMS COULD BECOME STRONG TO
MARGINALLY SEVERE...MAINLY ACROSS FAR SOUTHERN MISSOURI...WHERE
DAMAGING DOWNBURST WIND GUSTS UP TO 60 MPH AND LARGE HAIL UP TO
THE SIZE OF QUARTERS WILL BE POSSIBLE. WITH MULTIPLE ROUNDS OF
RAINFALL MOVING OVER THE SAME AREAS REPEATEDLY...THERE IS A RISK
FOR LOCALIZED FLASH FLOODING OF SMALL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PERIODIC CHANCES FOR THUNDERSTORMS ARE EXPECTED FROM LATE TUESDAY
NIGHT THROUGH FRIDAY NIGHT. ORGANIZED SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME. GIVEN THE POTENTIAL FOR TRAINING OF
THUNDERSTORM COMPLEXES...THERE IS A LIMITED RISK FOR FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Special weather statement, Aug 8, 5:27 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 PM CDT MON AUG 8 2011

MOZ104-090000-
TANEY MO-
627 PM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR TANEY COUNTY UNTIL 700 PM CDT...

AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF BRANSON...MOVING EAST AT 45
MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE BRANSON...EDGEWATER BEACH...FORSYTH...
HOLLISTER...KIRBYVILLE...KISSEE MILLS...MERRIAM WOODS...OZARK
BEACH...POWERSITE...RIDGEDALE...ROCKAWAY BEACH...RUETER...TABLE ROCK
AND WALNUT SHADE.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE TABLE
ROCK LAKE.

LAT...LON 3658 9332 3678 9330 3666 9277 3660 9277
      3649 9293 3649 9327
TIME...MOT...LOC 2327Z 288DEG 38KT 3667 9324

BOXELL
Local storm report, Aug 8, 5:44 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
644 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND DMG     2 N BRANSON             36.67N 93.22W
08/08/2011                   TANEY              MO   EMERGENCY MNGR

            UTILITY POLES DOWN AND FOOTBALL STADIUM LIGHTS WERE DOWN
            ON TOP OF A HOUSE.

&&

LINDENBERG
Special weather statement, Aug 8, 6:51 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
751 PM CDT MON AUG 8 2011

KSZ097-MOZ077-088-089-094-090115-
CRAWFORD KS-BARTON MO-JASPER MO-DADE MO-LAWRENCE MO-
751 PM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JASPER...NORTHWESTERN
LAWRENCE...SOUTHEASTERN CRAWFORD...SOUTHERN BARTON AND WESTERN DADE
COUNTIES UNTIL 815 PM CDT...

AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PITTSBURG...MOVING EAST AT 35 MPH. PENNY
SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ALBA...FRONTENAC...GOLDEN CITY...JASPER...
LAMAR...LOCKWOOD...MILLER...MINDENMINES...PITTSBURG AND PURCELL.

INTERSTATE 44 BETWEEN MILE MARKERS 37 AND 45 WILL ALSO BE IMPACTED BY
THIS STORM.

PEOPLE IN NORTHERN JASPER...NORTHWESTERN LAWRENCE...SOUTHEASTERN
CRAWFORD...SOUTHERN BARTON AND WESTERN DADE COUNTIES...INCLUDING
PITTSBURG AND FRONTENAC...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3752 9470 3757 9388 3706 9382 3729 9462
      3734 9462 3734 9476 3734 9477
TIME...MOT...LOC 0051Z 288DEG 29KT 3740 9467

BOXELL

The radar

The Tulsa radar (KINX), 125 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
August 8, 7:02 PM CST
Where
Cherokee County, 1.79 mi ESE of Sherwin
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.170, -94.920

Several large limbs were blown down.

Thunderstorm Wind, Cherokee

When
August 8, 7:23 PM CST
Where
Cherokee County, 0.69 mi S of Riverton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.070, -94.700

Several trees were blown down.

Thunderstorm Wind, Cherokee

When
August 8, 7:50 PM CST
Where
Cherokee County, 0.69 mi S of Riverton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.070, -94.700

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321911, 321909, 321910.